Alert archive / Michigan / Gale Watches in 2011
Gale Watch 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale watch at Jan 31, 2011, 4:10 AM EST. It took effect at Feb 1, 2011, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 31, 2011, 4:10 AM EST (09:10 UTC)
- In effect from
- Feb 1, 2011, 1:00 PM EST
- Expired
- Jan 31, 2011, 10:38 PM EST
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
789 WHUS73 KGRR 310910 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 AM EST MON JAN 31 2011 LMZ844>849-311715- /O.NEW.KGRR.GL.A.0002.110201T1800Z-110203T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 410 AM EST MON JAN 31 2011 ...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING. * WINDS: INCREASING TO NORTHEAST GALES TO 40 KNOTS TUESDAY NIGHT AND WEDNESDAY. * WAVES: BUILDING TO 7 TO 11 FEET TUESDAY NIGHT AND INTO WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ HTTP://WWW.WEATHER.GOV/GRR NJJ
2 follow-up statements
778 WHUS73 KGRR 312058 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 358 PM EST MON JAN 31 2011 LMZ844>849-010500- /O.CON.KGRR.GL.A.0002.110201T1800Z-110203T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 358 PM EST MON JAN 31 2011 ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WINDS: INCREASING TO NORTHEAST GALES TO 40 KNOTS EARLY TUESDAY NIGHT AND WEDNESDAY. * WAVES: BUILDING TO 7 TO 11 FEET TUESDAY NIGHT AND INTO WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ HTTP://WWW.WEATHER.GOV/GRR
014 WHUS73 KGRR 010338 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1038 PM EST MON JAN 31 2011 LMZ844>849-011145- /O.UPG.KGRR.GL.A.0002.110201T1800Z-110203T0000Z/ /O.NEW.KGRR.GL.W.0021.110201T0338Z-110203T0300Z/ /O.NEW.KGRR.UP.W.0002.110201T1800Z-110203T0300Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1038 PM EST MON JAN 31 2011 ...GALE WARNING IN EFFECT UNTIL 10 PM EST WEDNESDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 1 PM TUESDAY TO 10 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 10 PM EST WEDNESDAY. A HEAVY FREEZING SPRAY WARNING HAS ALSO BEEN ISSUED. THIS HEAVY FREEZING SPRAY WARNING IS IN EFFECT FROM 1 PM TUESDAY TO 10 PM EST WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS: INCREASING TO NORTHEAST GALES TO 40 KNOTS EARLY TUESDAY NIGHT AND WEDNESDAY. * WAVES: BUILDING TO 7 TO 11 FEET TUESDAY NIGHT AND INTO WEDNESDAY. * FREEZING SPRAY: FREEZING SPRAY WILL BECOME HEAVY LATE ON TUESDAY AND CONTINUE THROUGH WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. && $$ HTTP://WWW.WEATHER.GOV/GRR NJJ
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Jan 30, 11:50 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Jan 30, 11:50 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 PM EST SUN JAN 30 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(355 PM EST SUN JAN 30 2011) A HIGH IMPACT MAJOR WINTER STORM WILL AFFECT A LARGE PORTION OF THE CENTRAL UNITED STATES TUESDAY INTO WEDNESDAY. TRAVEL AND COMMERCE MAY BE SEVERELY IMPACTED WITH SOME ROADS POTENTIALLY BECOMING IMPASSIBLE. SNOW ACCUMULATIONS IN EXCESS OF ONE FOOT ARE POSSIBLE ACROSS SOUTHERN AND CENTRAL LOWER MICHIGAN ALONG WITH CONSIDERABLE BLOWING AND DRIFTING SNOW. NUMEROUS EVENT CANCELLATIONS INCLUDING SCHOOL CLOSURES ARE POSSIBLE ON WEDNESDAY. && .STORM TERM (355 PM EST SUN JAN 30 2011) (TUESDAY NIGHT THROUGH WEDNESDAY) A MAJOR WINTER STORM STILL APPEARS TO BE ON THE HORIZON. MODEL TRENDS CONTINUE TO ONLY SHOW MINOR ADJUSTMENTS IN THE PATH AND INTENSITY OF THE STORM. THEREFORE CONFIDENCE CONTINUES TO GROW. HAVE MAINTAINED THE CURRENT HEADLINES AND HAVE ADDED THE NORTHERN COUNTIES INTO THE WATCH AREA. PHASING OF TWO SYSTEM IS STILL ADVERTISED. THE SOUTHERN STREAM SYSTEM WAS OVER CENTRAL CALIFORNIA THIS AFTERNOON WITH THE NORTHERN STREAM WAVE OVER NORTHERN ALBERTA. THIS PHASING IS TO OCCUR MONDAY NIGHT OVER THE HIGH PLAINS WITH RAPID SURFACE CYCLOGENESIS OVER THE SOUTH PLAINS BY TUESDAY MORNING. THE LOW WILL THEN HEAD FOR THE LOWER GREAT LAKES TUESDAY NIGHT. THE EURO MODEL REMAINS WITH THE FARTHEST NORTH TRACK...ACROSS CENTRAL INDIANA TO NEAR CLE. THE GFS IS SLIGHTLY FURTHER SOUTH...SW INDIANA TO JUST NW OF COLUMBUS. THE CANADIAN MODEL SEEMS TO BE THE OUTLIER...SHOWING THE LOW STAYING SOUTH OF THE OHIO RIVER. DESPITE THE LOW/S PATH...SW LOWER MICHIGAN APPEARS TO BE SQUARELY WITHIN THE ISENTROPIC PORTION OF STORM EARLY TUESDAY NIGHT... FOLLOWED BY THE DEFORMATION ZONE LATE TUESDAY NIGHT INTO WEDNESDAY. IF THE EURO MODEL VERIFIES THE I-94 CORRIDOR MAY GET GRAZED BY THE DRY SLOT LATE TUESDAY NIGHT. EVEN IF THIS HAPPENS...IT APPEARS IT WILL BE BRIEF ENOUGH SO THAT THESE COUNTIES COULD ALSO SEE ACCUMS WORTHY OF THE WATCH. SNOWFALL IN EXCESS OF A FOOT STILL APPEARS VERY PLAUSIBLE... ESPECIALLY SOUTH OF A MKG-AMN LINE. GIVEN THE DYNAMICS OF THE STORM SNOWFALL RATES IN EXCESS OF AN INCH AN HOUR WILL BE POSSIBLE TUESDAY NIGHT. AS MENTIONED EARLIER THE COUNTIES ACROSS THE NORTH HAVE BEEN ADDED TO THE WATCH FOR THE POTENTIAL OF 6 TO 12 INCHES. THESE VALUES MAY BE ADJUSTED AS THE STORM EVOLVES AND APPROACHES THE AREA. NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE AS THE CORE OF THE STRONGEST BOUNDARY LAYER WINDS COME THROUGH THE HEART OF THE CWA LATE TUESDAY NIGHT INTO EARLY WEDNESDAY. THESE DETAILS WILL BE IRONED OUT IN FUTURE FORECAST PACKAGES ALSO...AS BLIZZARD HEADLINES ARE STILL A POSSIBILITY. THE WATCH HAS BEEN POSTED FOR THE POSSIBILITY OF A VERY HIGH IMPACT EVENT. TRAVEL...AND COMMERCE IN GENERAL...COULD BE PARALYZED WITH NEAR RECORD BREAKING SNOWFALL. (SEE CLIMATE SECTION BELOW.) && .SHORT TERM...(355 PM EST SUN JAN 30 2011) (TONIGHT THROUGH MONDAY NIGHT) STILL SOME LAKE EFFECT CLOUDS AND LIGHT SNOW SHOWERS LINGERING OVER THE WRN CWFA THROUGH EARLY EVENING... THEN MAINLY CLEAR AND COLD TONIGHT WITH ARCTIC RIDGE IN PLACE. HIGH LEVEL CLOUDS SHOULD BE ON THE INCREASE LATER TONIGHT. MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON THE INITIAL AND RELATIVELY WEAK DISTURBANCE ZIPPING EAST THROUGH THE REGION ON MONDAY AFTERNOON AND NIGHT. THIS IS RELATED TO A COUPLED JET STRUCTURE ALOFT WITH RIGHT REAR AND LEFT FRONT JET CORES JOINTLY IMPACTING THE AREA FOR A TIME. LIKELY TO CATEGORICAL SNOW POPS ARE WARRANTED... ALTHOUGH ACCUMULATIONS OF NO MORE THAN 1-3 INCHES ARE CURRENTLY ANTICIPATED. DRY AIR BELOW 8K FT RIDING IN FROM THE ENE SHOULD HELP KEEP THE ACCUMS DOWN. A BIT OF A LULL EXISTS TUESDAY MORNING BETWEEN THE DEPARTING JET STREAK AND THE WARM ADVECTION SURGE WITH THE APPROACHING BIG STORM. WILL CARRY CHANCE POPS TUESDAY MORNING... INCREASING TO LIKELY SOUTH OF I-96 IN THE AFTERNOON AS THE LEADING EDGE OF SNOW MOVES NORTH FROM INDIANA. && .LONG TERM ...(355 PM EST SUN JAN 30 2011) (WEDNESDAY NIGHT THROUGH SUNDAY) ONLY MINOR ADJUSTMENTS BEYOND WEDNESDAY. IT APPEARS WE WILL HAVE A BREAK IN THE WEATHER AFTER THE STORM AT THE END OF THE WORK WEEK. THEN A CLIPPER COMES OUR WAY FRIDAY NIGHT INTO THE WEEKEND FOR THE CHANCE OF LIGHT SNOW. && .AVIATION...(1150 PM EST SUN JAN 30 2011) THERE IS A PATCH OF CLOUDS AND SNOW FLURRIES OVER GRR BUT EAST WINDS THROUGH 5000 FT WILL CLEAR THE SKY AS IT HAS ELSEWHERE OVER THE CWA THIS EVENING. OVERALL VFR CIGS/VSBY SHOULD RULE MOST OF THE EARLY MORNING HOURS. THE JET LIFT EDUCED SNOWFALL MONDAY EVENING INTO MONDAY NIGHT SEEMS TO BE RUNNING INTO LOW LEVEL DRY AIR ISSUES. I PUSHED THE TIMING BACK A FEW HOURS. THE I-96 TAF SITES WILL GET THE SNOW BEFORE THE I-94 GROUP WILL SINCE THERE WILL BE MOISTURE FEEDING FROM THE EAST OF LAKE HURON AND SAGINAW BAY AIDING THE EVENT. MOST LOCATIONS SHOULD BE IFR IN SNOW BY 05Z TUESDAY. && .MARINE...(355 PM EST SUN JAN 30 2011) GALE FORCE WINDS ARE LIKELY TUESDAY NIGHT INTO WEDNESDAY... AND A GALE WATCH WILL PROBABLY NEED TO BE ISSUED FOR THE NSH. RIGHT NOW THAT IS OUTSIDE OF THE NSH FCST PERIOD. EXTENSIVE ICE EXISTS ALONG THE COAST PER BRIEF SATELLITE GLIMPSE WE HAD EARLIER. STRONG NE FLOW DURING THE STORM MAY BLAST THAT OUT AWAY FROM THE COAST AND OUT TOWARD OPEN WATERS. && .HYDROLOGY...(355 PM EST SUN JAN 30 2011) COLD AIR THAT REMAINS IN PLACE ACROSS THE AREA CONTINUES TO KEEP A GOOD DEAL OF ICE ON AREA RIVERS. SO FAR...INDICATIONS ARE THAT THERE ARE NO PROBLEMS AROUND THE CWFA. CERTAIN FAVORED AREAS WHERE ICE JAMS USUALLY FORM LIKE ROGERS HEIGHTS IN MECOSTA COUNTY ARE BEING MONITORED BY LOCAL OFFICIALS. WITH NO WARM UP IN SIGHT...ICE WILL CONTINUE TO FORM AND ICE JAM POTENTIAL WILL BE MONITORED. && .CLIMATE...(355 PM EST SUN JAN 30 2011) HERE ARE SOME 24 HOUR ALL TIME SNOWFALL RECORDS (MIDNIGHT TO MIDNIGHT) TO SEE HOW THIS POTENTIAL 16" SNOWSTORM STACKS UP CLIMATOLOGICAL/HISTORICALLY... GRR...16.1" ON 1/26/1978 LAN...15.4" ON 1/26/1967 MKG...22.0" ON 1/10/1982 AZO...18.0" ON 1/26/1978 BTL...21.1" ON 1/26/1967 && .GRR WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WATCH IN EFFECT FOR THE ENTIRE CWFA FROM 18Z TUE THROUGH 00Z THU. LM...NONE. && SYNOPSIS: MEADE STORM TERM: JK SHORT TERM: MEADE LONG TERM: JK AVIATION: WDM MARINE: MEADE HYDROLOGY: NJJ/MEADE CLIMATE: HOVING/MEADE
Hazardous weather outlook, Jan 30, 4:39 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 439 PM EST SUN JAN 30 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-311130- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 439 PM EST SUN JAN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW OF 1 TO 3 INCHES WILL BE POSSIBLE MONDAY NIGHT AS AN UPPER DISTURBANCE MOVES THROUGH THE REGION. SIGNIFICANT SNOW IS POSSIBLE AS A POTENTIAL WINTER STORM MOVES THROUGH THE SOUTHERN GREAT LAKES REGION TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING. DURING THIS TIME FRAME SIGNIFICANT SNOW MAY FALL WITH TOTALS POSSIBLY EXCEEDING A FOOT ALONG AND SOUTH OF A MUSKEGON TO ALMA LINE. BLOWING SNOW APPEARS LIKELY AS WELL... FURTHER HAMPERING TRAVEL DUE TO LIMITED VISIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-311130- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 439 PM EST SUN JAN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS AND WAVES WILL LIKELY RAMP UP TUESDAY INTO TUESDAY NIGHT AS A WINTER STORM MOVES THROUGH THE REGION. GALE CONDITIONS APPEAR LIKELY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE JK
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.